0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Recurrent Priapism During Treatment With Clozapine and Olanzapine
MICHAEL T. COMPTON, M.D.; AIDA SALDIVIA, M.D.; SALLY A. BERRY, M.D., PH.D.
Am J Psychiatry 2000;157:659-659. doi:10.1176/appi.ajp.157.4.659

To the Editor: We report a case of priapism after the administration of olanzapine in a patient who on two previous occasions had had priapism that was associated with clozapine treatment. The first case of priapism associated with atypical antipsychotics was reported in 1992 and involved clozapine (1). Subsequently, at least five other reports of clozapine-associated priapism have appeared in the literature. The first reported cases of priapism after the administration of olanzapine were published in 1998 (2, 3). Many medications have been associated with priapism, which is thought to be related to α-adrenergic blockade. Olanzapine has a pharmacological profile similar to that of clozapine, with a high affinity for dopamine D1, D2, and D4, serotonin (5-HT) 5-HT2A, 5-HT2C, and 5-HT3, muscarinic, α1-adrenergic, and histamine H1 receptors. This medication is increasingly used because of its proven antipsychotic activity and favorable side effect profile.

Mr. A was a 43-year-old man diagnosed with schizoaffective disorder of the bipolar type. He began clozapine therapy for refractory psychosis, which resulted in near-complete remission of his psychotic symptoms. However, he later experienced two episodes of prolonged painful erection, which lasted approximately 12.0 and 13.5 hours. Mr. A’s clozapine treatment was discontinued, and during the next 2 years his condition was stabilized with olanzapine, divalproex, and thiothixene. His medical records indicated that an adequate response was not achieved with the combination of divalproex and olanzapine or divalproex and thiothixene.

Mr. A was then hospitalized for exacerbation of his psychosis. He had been noncompliant with his psychotropic treatment for 3 weeks before admission. At admission, his treatment regimen was reinitiated, as previously prescribed, with 25 mg/day of olanzapine, 1000 mg/day of divalproex, and 5 mg/day of thiothixene. The next morning he awoke with a painful erection. With conservative drug management, the priapistic episode began to remit after 5 hours. Mr. A’s penis returned to normal flaccidity after 8 to 10 hours. His dose of olanzapine was discontinued, and he was stabilized with 25 mg/day of thiothixene. This adverse event was reported to the manufacturer and the Food and Drug Administration.

This case represents the third published report of priapism associated with the administration of olanzapine of which we are aware. Although thiothixene has been reported to cause priapism, as have many other conventional antipsychotics, the patient did not experience an episode during his stable period with an increased dose of thiothixene. None of his other medications (divalproex, gemfibrozil, or glyburide) have been reported to cause this adverse event. His three priapistic episodes may indicate a sensitivity to the shared pharmacologic properties of clozapine and olanzapine. His most recent priapism was most likely due to the α-adrenergic-blocking capacity of olanzapine. We believe this case may be of heuristic value and caution clinicians who prescribe olanzapine to men with a history of priapism.

Seftel AD, DeTejada IS, Szetela B, Cole J, Goldstein I: Clozapine-associated priapism: a case report. J Urol  1992; 147:146–148
[PubMed]
 
Heckers S, Anick D, Boverman JF, Stern TA: Priapism following olanzapine administration in a patient with multiple sclerosis. Psychosomatics  1998; 39:288–290
[PubMed]
 
Deirmenjian JM, Erhart SM, Wirshing DA, Spellberg BJ, Wirshing WC: Olanzapine-induced reversible priapism: a case report. J Clin Psychopharmacol  1998; 18:351–353
[PubMed]
[CrossRef]
 
+

References

Seftel AD, DeTejada IS, Szetela B, Cole J, Goldstein I: Clozapine-associated priapism: a case report. J Urol  1992; 147:146–148
[PubMed]
 
Heckers S, Anick D, Boverman JF, Stern TA: Priapism following olanzapine administration in a patient with multiple sclerosis. Psychosomatics  1998; 39:288–290
[PubMed]
 
Deirmenjian JM, Erhart SM, Wirshing DA, Spellberg BJ, Wirshing WC: Olanzapine-induced reversible priapism: a case report. J Clin Psychopharmacol  1998; 18:351–353
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 12

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles